Anxiety and Plaquenil

Has anyone experienced mood changes/anxiety/depression while taking Plaquenil? I started on plaquenil July 2014. Last several months, I have been struggling with anxiety. On a whim, I did a search for plaquenil and anxiety. I was shocked to see that anxiety is a side effect!! Maybe I'm not crazy after all. Does anyone have similar story to share?

17 Replies

oldestnewest
  • If it helps I have been taking it for a few years now, with no problems at all. I have had problems with anxiety over the years. It was related to flare ups each time. Very scary too! But nothing significant since I have been taking the planquenil.

    It will get better. For me it's a case of keeping out of the sun, this was my trigger for the flare ups and hence the anxiety. So talk to you Rheumy/ nurse specialist and get the support you need.

    Good luck.

  • Do you take Plaquinel and anxiety pill too? Some one says that they are working together to control the flares, but I'm not sure if it's the case.

  • I don't take any anxiety pills.

  • No anxiety taken as it only happens now on very rare occasions for just a couple of hours at most. I recognise it and know what it is and that it will pass.

    If you are struggling on a day to day basis talk to your Gp see if he/she can get you some CBT? It may help if unrelated to the meds.

  • Never known plaquenil to cause anxiety in the years I've taken it, but I have suffered from anxiety attacks as they were known back in the 60s..

    Might be worth having a word with someone :) I agree with Suzie

  • I only took it for 2 weeks - and couldn't handle the anxiety it triggered in me along with a very nervous stomach. I stopped taking it.

  • It is a horrible feeling. Did you discuss with your doctor? If yes, what did he say?

  • He just accepted what I said and offered me other drugs. I had an even worse time with steroids so I don't take them either. I am now trying LDN but I've only just started it.

  • I was just about to write a post on about this then i saw this post, iv been on plaquenil for about 4 years and looking back about 2 years r more my moods have been all over the place one day im fine and happy next day (like today) all i want to do in hide in my bed and cry, is this a lupus thing r am i depressed? :/

  • Hi,

    I have ups and downs too. I'm taking it for RA. The anxiety is horrific. Get feelings that life is pointless. I've had crying attacks too. I considered that this was depression. I talked to therapist about it. They said not depression. I was glad because I didn't want another drug. You should talk to your doctor about this.

    Wishing you happy days :)

  • could be a number of other things. maybe hormone changes, maybe mood disorder, maybe huge stressful life that needs to be cut back. not saying you cant blame every single uncomfortable thing in life on lupus, but lupus is not the entire you. menopause is a wild ride thru hell with or without lupus, cancer, grief, indigestion, bee sting - check for other issues as well. and don't let your dr just pass it off as lupus too, as many do ignore lots of unrelated things, as well as related things. keep a journal, see a therapist, decide for yourself what is causing it.

  • I have never had anxiety in my life but learned the meaning of it with lupus. my doctor prescribed Lexapro, 10 mg a day and no more anxiety. I am now better equipped to handle the flares with a bit more acceptance. Lets face it, lupus is a life changer and we need to deal. I had problems with Plaquinal, but upon researching, it is the best drug for us so I stayed with it. Zero problems now...patience! ( been on cortisone drops for over a year...started at 16 mg day and have now tapered to 2 drops, or 2 mg. the nice thing about drops, you can control your taper very slowky.

  • If this anxiety is from the drug, I have to stop. It is ruining my life :(

  • Sophiecr, are you on plaquinel and lexapro? and you say they're working for you...

    What's the cortisone drops and taper are you talking about...I don't quite know about them?

  • Yes, I take 400 mg Plaquinal a day, heart and blood pressure medicine plus Lexapro for the anxiety and low moods we get when in a flare. The cortisone I take is a corticosteroid liquid called Zamen drops ( here in Latin America) but available world wide. My rheumatologist recommended drops rather than the standard pills for more flexability. When I reduce the amount of cortisone I take too rapidly, it triggers a flare. My doctors have me lower one drop a month, am just about off it after 15 months of cortisone.

    I have nerve involvement and essential tremor, so before bed I take a Primidone tablet and lovely Rivotil drops (again for dose regulation). My neurologist prescribed these for tremor but he noted many lupus patients have trouble sleeping and the Rivotil give me a solid 8 hours and calm demeanor. Took a while to get the right mix....nice docs.

  • dr gave me an anxiety pill for under the tongue. I take it before bed and it also helps me to sleep. balances out the steroids and im guessing, the Plaquenil, because I had weird issues before with Plaquenil and this time I don't. I know they can be addictive so im careful, and I respect them, I try to skip if I can, but between anxiety from pills helping me to live better, and addicted to nerve pills, I choose all the above and lead a calm life

  • Hello,

    I started on Zoloft about 6 weeks ago and it has helped me a lot. I also am listening to a meditation recording at bedtime and have had some therapy which provided 'tools' to help me with my thoughts. Doctor said that the therapy + meds provides best results.

    I asked Doctor if my anxiety could be due to Plaquenil. She did not think so. I read about so many people having anxiety while on it. Guess we'll never know for sure.

    Thank you for sharing your experiences.

    Wishing you good health and a Merry Christmas.

    Regards from sunny Florida :)

    Amy

You may also like...